South Dakota, 2012

Hail and Damaging Winds in South Dakota, June 30, 2012

June 30, 2012 · NWS UNR · 23 events in 4 counties and zones

A supercell thunderstorm developed over northern Ziebach County and tracked southward across extreme eastern Meade County, extreme eastern Pennington County, and western Haakon County. The storm produced hail to the size of baseballs and eventually wind gusts as high as 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over northern Ziebach County and tracked southward across extreme eastern Meade County, extreme eastern Pennington County, and western Haakon County. The storm produced hail to the size of baseballs and eventually wind gusts as high as 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 1:21 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 30, 1:21 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT SAT JUN 30 2012

.DISCUSSION...WATER VAPOR SHOWS MEAN UPPER TROF EXTENDING THROUGH
THE CNTRL/NRN ROCKIES WITHS SHORT WAVE TROF CROSSING THE NRN
PLAINS. ONE VORT MAX IS SEEN ALONG THE WRN SD/NEB BORDER...WITH
MORE SUBTLE WAVES MOVING THROUGH THE RIDGE ACRS UT AND WY. AT THE
SFC...WEAK LOW CENTER IS OVER FAR SWRN SD WITH TROF EXTENDING NWD
THRU WRN SD. A SVR TSTM HAS ERUPTED IN AN AREA OF LEE SIDE
CONVERGENCE IN THE SWRN BLKHLS.

TONIGHT...SHORT WAVE ALONG THE SD/NEB BORDER AS WELL AS THE
UPSTREAM SHORT WAVES WILL TRIGGER ADDITIONAL CONVECTION ACROSS
ACROSS OUR CWFA. BEST INSTABILITY AND SHEAR WILL EXTEND FROM THE
BLKHLS EWD THROUGH WRN SD WHERE A FEW STORMS COULD BE SEVERE.
LARGE HAIL/DAMAGING WINDS WILL BE THE PRIMARY THREATS.

SUNDAY...HOT CONDITIONS WILL CONTINUE WITH THERMAL RIDGE NUDGING
INTO ERN WY. A MORE PRONOUNCED SHORT WAVE WILL MOVE INTO OUR WRN
CWFA BY LATE AFTN WITH A SFC TROF PUSHING INTO ERN MT/ERN WY. SOME
CONVECTION POSSIBLE NEAR THE SFC TROF...BUT 700MB TEMPS OF 16-17C
AND HIGHER WILL KEEP TSTM ACTIVITY TO A MINIMUM.

MONDAY...SFC TROF WILL ADVANCE THROUGH OUR CWFA WITH THE ONLY
APPRECIABLE CHANCE FOR TSTMS ALONG THE TROF WHEN IT REACHES SCNTRL
SD DURING PEAK HEATING. VERY LITTLE COOL AIR ASSOCIATED WITH THIS
SFC TROF SO ANOTHER HOT DAY EXPECTED. HOTTEST CONDITIONS WILL BE
EAST/SOUTH OF THE BLKHLS.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THE
LONG TERM. PERIODIC WEAK DISTURBANCES WILL RIDE ACROSS THE RIDGE
BRINGING NEAR DAILY ISOLATED CHANCES FOR -TSRA TO VARYING PARTS OF
THE AREA. BETTER CHANCES FOR PRECIPITATION ARE EXPECTED BY FRIDAY AS
SOUTHWESTERLY FLOW BRINGS BETTER MOISTURE AND A SERIES OF
SHORTWAVES ACROSS THE REGION. TEMPERATURES WILL REMAIN WELL ABOVE
AVERAGE WITH HIGHS GENERALLY IN THE 90S TO LOWER 100S...THEN COOLING
SLIGHTLY TOWARD THE END OF THE WEEK.

&&

.AVIATION...18Z TAF UPDATE
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THIS EVENING ACROSS
WESTERN SOUTH DAKOTA...MAINLY FROM THE BLACK HILLS EAST. BRIEF
MVFR CONDITIONS ARE POSSIBLE NEAR ANY STORMS. OTHERWISE VFR
CONDITIONS ARE EXPECTED THROUGH SUNDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
     CAMPBELL-SOUTHERN CAMPBELL.

&&

SHORT TERM...JOHNSON
LONG TERM....13
AVIATION...13
Hazardous weather outlook, Jun 30, 5:00 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT SAT JUN 30 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) SAT JUN 30 2012

...FIRE WEATHER WATCH IN EFFECT SUNDAY MORNING THROUGH EARLY SUNDAY
EVENING FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR THE
LOWER ELEVATIONS OF NORTHEAST WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY
ALONG AND EAST OF A LINE FROM PHILIP TO PINE RIDGE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES ON SUNDAY WHILE RELATIVE
HUMIDITY VALUES DROP TO UNDER 10 PERCENT OVER THE LOWER ELEVATIONS
OF NORTHEAST WYOMING. GUSTY SOUTHERLY WINDS MAY DEVELOP...WHICH
COULD RESULT IN CRITICAL FIRE WEATHER CONDITIONS FROM LATE SUNDAY
MORNING INTO EARLY SUNDAY EVENING.

THERE WILL BE A NEAR DAILY CHANCE FOR THUNDERSTORMS FROM SUNDAY
THROUGH FRIDAY FOR VARIOUS PARTS OF THE REGION. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW SEVERE STORMS
WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 30, 1:21 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             6 SSW JEWEL CAVE        43.65N 103.88W
06/30/2012  E1.75 INCH       CUSTER             SD   PUBLIC

            STRONG WINDS ALSO

&&

POJORLIE
Special weather statement, Jun 30, 2:13 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT SAT JUN 30 2012

SDZ027-029-041-074-302200-
FALL RIVER SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN
FOOT HILLS SD-
313 PM MDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FALL RIVER AND
WESTERN CUSTER COUNTIES UNTIL 400 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGYLE...OR 11 MILES WEST OF DOWNTOWN HOT
SPRINGS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDGEMONT...
  DOWNTOWN HOT SPRINGS...
  WIND CAVE VISITORS CENTER...
  COTTONWOOD SPRINGS DAM...
  COLD BROOK RESERVOIR...
  MAVERICK JUNCTION...
  BUFFALO GAP...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4318 10377 4349 10406 4366 10406 4381 10378
      4348 10326
TIME...MOT...LOC 2113Z 307DEG 11KT 4348 10368

CALDERON
Special weather statement, Jun 30, 2:24 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT SAT JUN 30 2012

SDZ014-302200-
ZIEBACH SD-
324 PM MDT SAT JUN 30 2012

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLAD VALLEY...OR 29 MILES NORTH OF DUPREE...
MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLAD VALLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4547 10146 4536 10147 4523 10182 4546 10195
      4548 10194 4548 10193 4548 10148
TIME...MOT...LOC 2124Z 324DEG 8KT 4545 10175

JC

The radar

The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

13 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Ziebach

When
June 30, 2:50 PM MST
Where
Ziebach County, Glad Valley
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
45.400, -101.750

Hail, Ziebach

When
June 30, 2:50 PM MST
Where
Ziebach County, 1 mi W of Glad Valley
Measured
1.75 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
45.400, -101.771

Hail, Ziebach

When
June 30, 3:23 PM MST
Where
Ziebach County, 3.75 mi WNW of Thunder Butte
Measured
1 in hail
Reported by
Public
Coordinates
45.231, -101.725

Hail, Ziebach

When
June 30, 3:40 PM MST
Where
Ziebach County, 0.85 mi SE of Iron Lightning
Measured
2.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
45.170, -101.820

Hail, Ziebach

When
June 30, 3:48 PM MST
Where
Ziebach County, 6.38 mi W of Red Elm
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
45.060, -101.900

Thunderstorm Wind, Ziebach

When
June 30, 3:48 PM MST
Where
Ziebach County, 6.38 mi W of Red Elm
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.060, -101.900

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Ziebach

When
June 30, 3:50 PM MST
Where
Ziebach County, 9.89 mi WSW of Red Elm
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.993, -101.956

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Meade

When
June 30, 4:03 PM MST
Where
Meade County, (D07)faith Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

Hail, Ziebach

When
June 30, 4:05 PM MST
Where
Ziebach County, 1.12 mi WNW of Red Elm
Measured
1.75 in hail
Reported by
Public
Coordinates
45.056, -101.791

Thunderstorm Wind, Ziebach

When
June 30, 4:05 PM MST
Where
Ziebach County, 1.13 mi WNW of Red Elm
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
45.056, -101.791

The combination of hail and wind damaged a house and vehicles.

Hail, Ziebach

When
June 30, 4:05 PM MST to 4:10 PM MST
Where
Ziebach County, Red Elm
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
45.050, -101.770

Hail, Meade

When
June 30, 4:05 PM MST
Where
Meade County, Faith
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
45.030, -102.030

Hail, Ziebach

When
June 30, 4:10 PM MST
Where
Ziebach County, 9.89 mi WSW of Red Elm
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.993, -101.956

Thunderstorm Wind, Ziebach

When
June 30, 4:19 PM MST
Where
Ziebach County, 11.13 mi NW of Red Scaffold
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.891, -101.980

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Meade

When
June 30, 4:45 PM MST
Where
Meade County, 10.27 mi NNE of Marcus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.793, -102.213

Wind gusts were estimated at 60 mph.

Hail, Meade

When
June 30, 5:00 PM MST
Where
Meade County, Howes
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.620, -102.050

Thunderstorm Wind, Meade

When
June 30, 5:00 PM MST
Where
Meade County, Howes
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.620, -102.050

Wind-driven hail caused minor damage.

Thunderstorm Wind, Pennington

When
June 30, 5:23 PM MST
Where
Pennington County, 19.21 mi NNE of Creighton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.500, -102.030

The spotter estimated wind gusts at 70 mph.

Hail, Meade

When
June 30, 5:25 PM MST
Where
Meade County, 6.24 mi SSW of Elm Springs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.229, -102.586

Hail, Haakon

When
June 30, 5:35 PM MST
Where
Haakon County, 13.1 mi WNW of Milesville
Measured
1 in hail
Reported by
Public
Coordinates
44.502, -101.925

Thunderstorm Wind, Haakon

When
June 30, 5:35 PM MST
Where
Haakon County, 13.1 mi WNW of Milesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.502, -101.925

Wind gusts were estimated at 60 mph.

Hail, Haakon

When
June 30, 6:14 PM MST
Where
Haakon County, 17.2 mi NW of Philip
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.180, -101.956

Thunderstorm Wind, Pennington

When
June 30, 6:26 PM MST
Where
Pennington County, 7.84 mi SSE of Quinn
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.902, -102.040

Wind gusts were estimated at 60 mph along Interstate-90.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380911, 380912, 380913, 380914, 380915, 380916, 380917, 380918, 380920, 380921, 380922, 381804, 380923, 380919, 380924, 380925, 380926, 380930, 380929, 380927, 380928, 380931, 380932.